Consider also reading
- Dental hygiene therapies: The value of xylitol
- America's dentists launch nationwide campaign to address U.S. dental crisis
- Institute of Medicine report
Benzocaine OTC products should lead to educational conversations between dental professionals and patients
by JULIE L. YOUNG, RDH, BASDH
Carrie's story isn't out of the ordinary for the most part. Carrie is the mother of three. Carson is her youngest child and was eight months old at the time of the incident. Carson was struggling through teething and after a couple of sleepless nights, Carrie was desperately seeking a resolution for a peaceful night of sleep — a scenario to which many of us can relate.
On her way home from work that evening, Carrie stopped at the drugstore and picked up an over-the-counter product to try to help soothe the pain Carson was experiencing. Carrie had used it before with her other two children and felt confident that the product was safe to use on Carson.
Around 11:30 p.m., Carson woke up screaming. He wasn't hungry, and his diaper was dry. Carrie had given him some Infant Tylenol a few hours earlier for a low-grade fever. She remembered her purchase that day and went to find her purse. She placed the recommended amount on her fingertip and began massaging Carson's tender gums. Seconds later, Carson stopped crying and went limp in Carrie's arms. Carrie immediately woke from her sleepless stupor and her adrenaline kicked in. She turned on the lights and noticed that Carson was turning blue and seemed to be struggling to breathe. She screamed for her husband, who sprang up from bed and dialed 911.
Minutes seemed liked hours as her husband frantically relayed what the dispatcher told them to do while they waited for the ambulance to arrive. Fortunately, Carson started to come around on his own. The blue-gray color started to fade. He was breathing a bit rapidly, but he didn't seem to be struggling any longer. Carson was transported to the hospital. After further testing and observation, the grief stricken parents were told that Carson was going to be okay.
On April 7, 2011, the U.S. Food and Drug Administration issued a warning about over-the-counter products containing benzocaine. Benzocaine is the main ingredient in OTC gels and liquids that are applied to the gums or mouth to reduce pain caused by teething, canker sores, and irritation of the mouth and gums. It is also sold as lozenges and in spray solutions. Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase are some of the brand names that contain benzocaine.
Reports of a rare but serious adverse effect have been associated with the use of teething gels and liquids. Methemoglobinemia is a condition that results in the amount of oxygen being greatly reduced as it is carried through the bloodstream and in severe cases can lead to death. It can be genetically inherited or acquired from certain exposures to chemicals and drugs including anesthetics such as benzocaine.
Symptoms of methemoglobinemia include:
- pale, gray, or blue-colored skin, lips, and nail beds
- shortness of breath
- rapid heart rate
Symptoms usually appear within minutes to hours of using benzocaine and may occur with the first application or after additional use. Anyone who experiences signs or symptoms of methemoglobinemia after taking benzocaine should seek immediate medical attention. If left untreated or if treatment is delayed, methemoglobinemia may cause permanent injury to the brain and body tissues, and even death.
The Food and Drug Administration has received 29 reports of benzocaine gel-related cases of methemoglobinemia. FDA pharmacist Kellie Taylor says 19 of those cases occurred in children ages two or younger who were treated with a gel for teething discomfort. Methemoglobinemia has been reported with all strengths of benzocaine gels, including concentrations as low as 7.5%. Labels of marketed benzocaine products currently do not contain warnings about methemoglobinemia.
In 2005, the death of an infant whose original cause of death was attributed to SIDS was later changed to methemoglobinemia induced by an over-the-counter benzocaine-based ear drop medication. This particular case has caused the growing suspicion of infant deaths classified as SIDS that may have resulted from methemoglobinemia. Methemoglobin levels rise after death and elevated methemoglobin levels may have been ignored in some instances.
The FDA's safety announcement states that children younger than age two should not be given the medication, except on the advice of and with supervision by a physician. The American Academy of Pediatrics guidelines for teething recommend giving a child a chilled (not frozen) teething ring. They also recommend gently rubbing or massaging the tender gums with a finger to help relieve the symptoms. The FDA advises consumers who use benzocaine products to use the smallest amount possible and not to apply the product more frequently than four times daily.
While the emphasis of this article is to expose the risks of using benzocaine products on small children, it is important to note that it can affect adults as well. My inspiration for writing this article wasn't just to share Carrie's horrific experience, but to bring to light the importance of our clinical conversations. We may not be seeing many newborns or infants in our dental practices as patients, but we certainly are seeing their parents, siblings, and grandparents. This is an example of an excellent conversation that we can be having with our patients, which could, in turn, save a life! As a dental hygiene consultant, the emphasis is on bringing value to the dental hygiene appointment. I cannot think of a more valuable conversation to have than one that that could potentially save a life. RDH
Julie Young, RDH, BASDH, is president of Advanced Dental Hygiene Solutions, LLC, and provides dental hygiene consulting services to dental practices. She also actively practices as a clinical dental hygienist. In addition to her memberships in several dental hygiene associations, Toastmasters International, and Career Fusion alumni, Julie is an author and speaker. She can be reached at firstname.lastname@example.org.
1. AAFP News Now. (2011, May 12). Risk posed by popular teething meds prompts FDA warning to parents, physicians. Retrieved December 24, 2012, from http://www.aafp.org/online/en/home/publications/news/news-now/health-of-the-public/2011.
2. American Dental Association. (2011, April 20). FDA warns of benzocaine complications in teething gels. Retrieved December 24, 2011, from http://www.ada.org/news/5731.aspx.
National Capitol Poison Center. (n.d.). A warning about teething gels. Retrieved December 6, 2011, from http://poison.org/poisonpost/winter2011/teethinggel.htm.
3. The Onder Law Firm. (n.d.). Can benzocaine cause SIDS? Retrieved November 9, 2012 from http://www.familysafetylawyers.com/benzocaine-sids-methemoglobinemia.asp.
U.S. Food and Drug Administration. (2012, May 31). Benzocaine and babies: Not a good mix. Retrieved November 9, 2012, from http://www.fda.gov/forconsumers/consumerupdates/ucm306062.htm#3.
4. U.S. Food and Drug Administration. (2011, Dec. 24). FDA drug safety communication: Reports of a rare, but serious and potentially fatal adverse effect with the use of over-the-counter (OTC) benzocaine gels and liquids applied to the gums or mouth. Retrieved November 9 2012, from http://www.fda.gov/drugs/drugsafety/ucm250024.htm.
5. WebMD. (2011, May 5). FDA warns about teething medication. Retrieved December 24, 2011 from http://webmd.com/parenting/baby/news/20110505/fda-warns-about-teething-medication.
Past RDH Issues